Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 21, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 3, 2022, 5:53 PM EDT for 5 counties in Ohio. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2022, 5:53 PM EDT (21:53 UTC)
- Expired
- May 3, 2022, 6:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coshocton County, OH, Guernsey County, OH, Monroe County, OH, Muskingum County, OH, Noble County, OH
The radar
The Cleveland radar (KCLE), 159 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 6:15 PM EDT | HAIL 1 | Zanesville, OH | 1.00 HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 2:29 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118
WUUS51 KPBZ 032153
SVRPBZ
OHC031-059-111-119-121-032245-
/O.NEW.KPBZ.SV.W.0021.220503T2153Z-220503T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
553 PM EDT Tue May 3 2022
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Western Guernsey County in east central Ohio...
Northwestern Monroe County in east central Ohio...
Coshocton County in east central Ohio...
Muskingum County in east central Ohio...
Central Noble County in east central Ohio...
* Until 645 PM EDT.
* At 553 PM EDT, severe thunderstorms were located along a line
extending from near Harbor Hills to near New Lexington, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Zanesville, Coshocton, Cambridge, Caldwell, New Concord, Byesville,
West Lafayette, South Zanesville, North Zanesville, Dresden,
Frazeysburg, and Philo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3995 8223 3995 8220 4023 8218 4026 8219
4045 8190 4045 8185 3981 8131 3972 8164
3975 8164 3977 8207 3982 8208 3982 8217
3991 8216 3991 8223
TIME...MOT...LOC 2153Z 239DEG 44KT 3997 8235 3966 8218
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
007
WWUS51 KPBZ 032221
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
621 PM EDT Tue May 3 2022
OHC031-059-111-119-121-032245-
/O.CON.KPBZ.SV.W.0021.000000T0000Z-220503T2245Z/
Guernsey OH-Monroe OH-Coshocton OH-Muskingum OH-Noble OH-
621 PM EDT Tue May 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WESTERN GUERNSEY...NORTHWESTERN MONROE...SOUTHERN COSHOCTON...
MUSKINGUM AND CENTRAL NOBLE COUNTIES...
At 621 PM EDT, severe thunderstorms were located along a line
extending from near Dresden to 9 miles south of New Concord, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Zanesville, Coshocton, Cambridge, Caldwell, New Concord, Byesville,
West Lafayette, South Zanesville, North Zanesville, Dresden, Philo,
and Pleasant Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3997 8204 4012 8207 4021 8208 4033 8187
4036 8180 3981 8131 3972 8164 3975 8164
3978 8195 3986 8201 3991 8204
TIME...MOT...LOC 2221Z 219DEG 43KT 4016 8192 3985 8175
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:38 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 3, 2:38 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 238 PM EDT Tue May 3 2022 .SYNOPSIS... Showers and thunderstorms tonight will give way to a dry Wednesday and Thursday with passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... The aftn update included the addition of a tornado watch from PIT, over areas west, and immediately south. Convective activity is expected to increase with the advance of a cold front this evening. Deep layer shear is favorable for rotating storms and any that exhibit an east, to southeast movement will have tornado potential. Limiting factors includes weak instability/warm mid levels to in inhibit updraft strength/explosiveness. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... The cold front should be in the process of exiting the eastern CWA at 12Z Wednesday. Post-frontal showers will linger in the afternoon, mainly east of Pittsburgh, due to ongoing advection of colder air and vorticity, as well as an orographic component. Clouds will persist in most locations due to lingering low-level moisture. The passage of the shortwave trough axis during the afternoon will end showers by evening. The post-frontal cooler air mass will drop temperatures a bit below normal. Surface high pressure will return dry weather to the region for Wednesday night and Thursday. Cloud cover will be at a minimum Thursday morning, before increasing upper moisture on westerly flow increases sky cover during the afternoon. Temperatures will recover back to near climatology. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The next shortwave trough will slowly cross the region during the end of the week, returning rain chances to the forecast from later Thursday night into Saturday. Models/ensembles appear to take this system on a more southerly track, which could keep any severe weather chance suppressed as well. Clouds and rain will likely keep diurnal temperature ranges small, trending below-normal during the day. Thereafter, model trends still point to a CONUS blocking pattern, with troughs just off of the Atlantic Seaboard and over the Rockies/western states. This would place the Ohio Valley in a ridging pattern that would persist from Sunday into at least the middle of next week. Dry weather and a warming trend thus appear likely. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR/high based -shra will continue to advance newd in association with a warm front. Visible satellite imagery then suggests clearing ahead of an approaching cold front, with additional shra/tsra becoming widespread by late afternoon and evening across all ports. These storms have the potential to promote damaging wind and large hail provided sufficient shear. Subsequent cig deterioration to MVFR/IFR should accompany that FROPA tonight, with remnant -shra and poor flight restrictions persisting through early Wed via cold advection. .Outlook... High pressure should return VFR by late Wed/Thurs, with approaching low pressure reintroducing restrictions early Fri. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, May 3, 2:40 PM EDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 240 PM EDT Tue May 3 2022 PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker- Eastern Tucker- 240 PM EDT Tue May 3 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated incidents of damaging wind gusts and large hail are possible later this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-509-510-041845- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 240 PM EDT Tue May 3 2022 ...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 3, 4:52 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG ZANESVILLE 39.95N 82.01W
05/03/2022 MUSKINGUM OH SOCIAL MEDIA
TREE LIMBS BLOWN DOWN
&&
EVENT NUMBER PBZ2202223
07Local storm report, May 3, 5:04 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 3 ESE FREEPORT 40.19N 81.22W
05/03/2022 HARRISON OH PUBLIC
TREE LIMBS DOWN
&&
EVENT NUMBER PBZ2202224
07Local storm report, May 3, 5:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SONORA 39.98N 81.90W
05/03/2022 E2.00 INCH MUSKINGUM OH PUBLIC
&&
EVENT NUMBER PBZ2202225
07Local storm report, May 3, 5:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG SONORA 39.98N 81.90W
05/03/2022 MUSKINGUM OH PUBLIC
LARGE TREE LIMB FELL ON A CAR. SEVERAL TREES DOWN.
&&
EVENT NUMBER PBZ2202226
07Local storm report, May 3, 5:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 3 W WEST LIBERTY 40.17N 80.64W
05/03/2022 M64 MPH OHIO WV ASOS
MEASURED WIND GUST AT HLG AIRPORT.
&&
EVENT NUMBER PBZ2202227
07Local storm report, May 3, 5:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT TUE MAY 03 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG BROOKSIDE 40.07N 80.76W
05/03/2022 BELMONT OH 911 CALL CENTER
TREES DOWN BLOCING ROAD
&&
EVENT NUMBER PBZ2202228
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:38 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 37 min |
| May 3, 4:06 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum | 24 min |
| May 3, 4:27 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 33 min |
| May 3, 4:52 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Jefferson, Tuscarawas | 38 min |
| May 3, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe | 33 min |
| May 3, 5:35 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 25 min |
| May 3, 6:36 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 4 more | 39 min |
| May 3, 7:15 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.